Kansas, 2020Damaging Winds in Kansas, April 28, 2020
April 28, 2020 · NWS SGF · 3 events in 2 counties and zones
A large complex of strong to severe thunderstorms developed ahead of a cold front|during the afternoon and evening as a dry line and cold front moved across the region and interacted with a very unstable airmass. The storms produced widespread straight-line wind damage around Columbus, Kansas before moving into Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large complex of strong to severe thunderstorms developed ahead of a cold front|during the afternoon and evening as a dry line and cold front moved across the region and interacted with a very unstable airmass. The storms produced widespread straight-line wind damage around Columbus, Kansas before moving into Missouri. Rainfall accumulations over an inch were widespread across the area, with localized amounts over one and a half inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 28, 1:27 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Apr 28, 1:27 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
227 PM CDT Tue Apr 28 2020
.MESOSCALE DISCUSSION...
Issued at 125 PM CDT Tue Apr 28 2020
Confidence is increasing that we will see two distinct time
periods and areas for severe thunderstorm potential over the next
12 hours. The first area of concern will be east of the Highway
65 corridor this afternoon. Short term models are suggesting that
low-level moisture convergence will increase across this area over
the next few hours with convective inhibition becoming almost
nil. It is quite possible that the agitated cumulus field
currently spreading into that region from the northwest may be the
eventual source for deep convection. Several CAMs are initiating
scattered convection in the 2-4 PM time frame with this convection
then persisting into the early evening. Strong instability will
be present across the eastern Ozarks with MLCAPE values likely in
the 2500-3000 J/kg range. Deep layer shear will be right on the
cusp of supercell potential (in the 30-35 knot range). Thus, we
are expecting both multicell clusters and supercells with
convection that initiates. Several SARS matches are noted for
supercells with a few also there for significant hail. We will
continue to advertise the potential for hail up to the size of
golf balls. With low-level theta-e differentials in the 25-30 K
range, damaging wind gusts will also be a concern, especially with
any clusters or line segments. The ambient low-level shear does
look low across the eastern Ozarks this afternoon, thus tornado
potential looks low (but not zero).
Attention then also turns to an imminent line of storms that will
develop to our west and northwest along an advancing cold front.
Storm near this feature should begin to initiate in the 3-5 PM
time frame from the KC metro into eastern Kansas. These storms
will then grow upscale into a large squall line which will then
sweep southeast across the entire Ozarks region this evening. This
line should exit south-central Missouri by around midnight.We
may initially see supercells with an attendant large hail threat
as these storms initiate across eastern Kansas. With steep mid-
level lapse rates and stronger deep layer shear overspreading the
region, significant large hail (up to 2” or greater) will be
possible if supercells can manage to remain sustained for an hour
or two. Damaging wind will quickly become a big concern as we get
into the evening as cold pools conglomerate and this line begins
to accelerate southeast. Gusts in the 60-70 mph range still appear
quite possible, especially with larger bowing segments.
On the topic of bowing segments, 0-3 km bulk shear vectors will
favor mesovortex and spin-up tornado potential for portions of the
line which bow towards the east. This will especially be true
across southeastern Kansas and southern Missouri where 0-3 km bulk
shear magnitudes will be in the 30-35 knot range.While this line
will be moving at a good clip, rainfall rates will be very high.
Thus, isolated pockets of flash flooding cannot be ruled out as
some locations will likely pick up 1-1.5” of rainfall in fairly
short order.
&&
.SHORT TERM...(Late tonight through Wednesday)
Issued at 227 PM CDT Tue Apr 28 2020
Main area of severe convection should exit the area around
midnight or 1 AM ish. The upper trough will close off into a
strong upper low and push from northwest MO to near STL by mid
morning on Wednesday. There will be a good chance of showers and a
few thunderstorms as this cold core low pushes east and eventually
out of the area. The main area of showers will be from central MO
into the eastern Ozarks and should end in the early evening. Gusty
northwest winds will develop over the area on Wednesday with some
gusts over 30 mph possible. Cool conditions are expected,
especially over central MO and the eastern Ozarks which will have
more cloud cover and rainfall. Highs there will be from the upper
50s to low 60s, while mid to upper 60s will be possible in the
western CWA.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 227 PM CDT Tue Apr 28 2020
The well advertised warm up will begin on Thursday as we see upper
height rises with the approach of a decently amplified ridge.
Highs Thursday should make it into the upper 60s to low 70s. Will
start to see some low level warm advection on Thursday, but it
really increases on Friday coinciding with the upper ridge axis.
Highs on Friday will be in the mid 70s to low 80s. On Saturday, we
will see the approach of the next shortwave and highs ahead of
this system should reach the low to mid 80s across the CWA.
A frontal boundary will push through Saturday night through Sunday
night as the upper wave moves through and will bring the next
chance of organized rainfall to the area. For now, it looks like
Monday might be dry, with another system moving into the area
Monday night into Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1209 PM CDT Tue Apr 28 2020
For the 18z TAFS...main aviation concerns in this forecast will be
with the potential of severe storms later in the afternoon and
evening. Starting to get a cumulus field developing at around 2500
feet, so we can expect some MVFR as the cumulus field expands
during the afternoon. As the front approaches by mid to late
afternoon, storms will quickly develop ahead of the front. Within
the storms, we are expecting IFR conditions to develop for a
couple of hours and then shift east with VFR conditions later
tonight. By mid to late morning on Wednesday, the northwest winds
will increase and become quite gusty with some gusts of 25 to 30
kts possible.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
MESOSCALE...Schaumann
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 28, 12:48 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
148 PM CDT Tue Apr 28 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
148 PM CDT Tue Apr 28 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated tornado risk.
Elevated hail risk.
Significant thunderstorm wind damage risk.
Limited flooding risk.
Significant lightning risk.
DISCUSSION...
Severe thunderstorms are expected to rapidly develop later this
afternoon ahead of a cold front. Large hail to the size of golf
balls, damaging wind gusts up to 70 mph and a few tornadoes will
all be possible. Even larger hail will be possible over the
southwest portion of Missouri into southeast Kansas. The storms
will move east across the area from late this afternoon through
the evening hours. Most of the thunderstorm activity will push
east of the area by 12 to 1 AM.
In addition, heavy downpours of rain could lead to localized
flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another breezy day is expected Wednesday with some gusts to 30
mph. There is also the possibility of isolated thunderstorms
over portions of central Missouri and the eastern Ozarks.
Another chance for thunderstorms will come this Sunday and
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today or tonight for all
of the Missouri Ozarks into southeast Kansas.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Lindenberg
In the hours before
Special weather statement, Apr 28, 3:40 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Springfield MO
440 PM CDT Tue Apr 28 2020
MOZ055-056-282230-
Benton MO-Morgan MO-
440 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON AND NORTHWESTERN
MORGAN COUNTIES UNTIL 530 PM CDT...
At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Otterville to near
Clinton. Movement was east at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Truman State Park... Truman Lake...
Lincoln... Cole Camp...
Stover... Syracuse...
Palo Pinto... Florence...
Brandon... Crockerville...
Racket... Edmonson...
Mora...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.
LAT...LON 3868 9284 3859 9284 3830 9304 3829 9352
3851 9351 3851 9330 3854 9329 3854 9326
3853 9307 3869 9306
TIME...MOT...LOC 2139Z 266DEG 47KT 3880 9305 3834 9379
WiseThunderstorm Wind, Crawford
- When
- April 28, 4:30 PM CST
- Where
- Crawford County, Mc Cune to 0.1 mi ENE of Mc Cune
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.350, -95.020
Large tree limbs were reported down in McCune via photos on social media.
Thunderstorm Wind, Cherokee
- When
- April 28, 4:43 PM CST
- Where
- Cherokee County, 2.2 mi E of Sherwin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.180, -94.910
The Emergency Manager reported an 70mph wind gust in a rural area along Highway 160.
Thunderstorm Wind, Cherokee
- When
- April 28, 4:59 PM CST
- Where
- Cherokee County, 0.55 mi W of Galena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.070, -94.640
A large, 10 inch diameter tree was snapped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Arkansas, April 28, 2020$400,000 · EF2 · 21 events
- Hail and Damaging Winds in Texas, April 28 to 29, 2020$790,000 · 2 in hail · 94 events
- Tornadoes and Damaging Winds in Oklahoma, April 28, 2020$400,000 · EF2 · 7 events
- Avalanche in Colorado, April 28, 20201 death · 1 event
- Tornado and Flash Flooding in Oklahoma, April 28, 20201 injured · $287,000 · EF1 · 53 events
- Flash Flood and Hail in Missouri, April 28, 2020$883,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Arkansas, April 28, 2020$166,000 · 1.5 in hail · 40 events
- Flood and Lakeshore Flood in Wisconsin, April 28 to 29, 2020$555,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Louisiana, April 28 to 29, 2020$93,000 · 53 kt wind · 12 events
- Tornado and Flash Flooding in Illinois, April 28, 2020$100,000 · EF0 · 8 events
- Hail and Damaging Winds in Oklahoma, April 28, 20203.75 in hail · 54 events
- Hail and Damaging Winds in Texas, April 28 to 29, 20201.75 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881794, 881796, 881795.